Texas, 2024

Drought in Texas, April 1 to 30, 2024

April 1 to 30, 2024 · NWS SJT · 1 event in 1 county or zone

There were moderate/severe drought conditions east of a San Saba to Junction line during the month of April. Areas south of I-20 were abnormally dry with moderate drought conditions across southern portions of Crockett County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

There were moderate/severe drought conditions east of a San Saba to Junction line during the month of April. Areas south of I-20 were abnormally dry with moderate drought conditions across southern portions of Crockett County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 31, 11:57 PM CST, 3 minutes earlier.

Area forecast discussion, Mar 31, 11:57 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1257 AM CDT Mon Apr 1 2024

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 207 PM CDT Sun Mar 31 2024

Temperatures will continue to increase by a few degrees this
afternoon, putting San Angelo in the 90s and making the last day of
March the warmest day of March. The dry line will stay to our west
overnight, keeping our dewpoints in the upper 50s to mid 60s again
tonight. Cloud cover is expected to hang around into tomorrow as
our southwest flow aloft continues to bring in moisture ahead of
the upper level low over California. We could see a few light
showers overnight with the warm air advection and moist airmass in
place, but nothing significant is expected. The NAMNEST is
showing some isolated convection overnight along the dry line, but
that should stay west of us.

The 850 mb thermal ridge will weaken slightly and shift a little
east for Monday, allowing our temperatures to drop a few degrees
for most of the area. The dry line will move eastward through our
area tomorrow. The cap will likely be too strong for storms to
initiate on the dry line as it moves through early in the day.
The Pacific front will come in from the west later in the
afternoon. The cap could be eroded by this time, but the
instability will be decreased significantly behind the dry line,
making it difficult for any strong to severe storms to form
anywhere other than our eastern most counties where the dry line
will be. We could still see some activity along the front, but
the strength of anything will be limited be the lower instability.

&&

.LONG TERM...
(Monday night through next Sunday)
Issued at 215 PM CDT Sun Mar 31 2024

Any storms that do get going Monday afternoon will continue into
Monday evening before shifting east of the area. Drier and cooler
conditions will follow with first a Pacific front from the west and
then a stronger front from the north moving across Monday night
into Tuesday morning. Much cooler on Tuesday with highs only in
the 60s, perhaps even staying in the upper 50s across the Big
Country. Very cool Tuesday night and Wednesday morning with lows
dropping into the upper 30s and lower 40s.

Warming trend through the rest of the week, before a more
unsettled pattern for next weekend. Not a lot of trust in the
details at this point, but overall pattern that a trough over the
west will develop and a series of shortwaves will push out across
the Plains continues to look likely. Looks like some chances for
showers and storms for Saturday and Sunday as plenty of low level
moisture combines with lift from these shortwaves.

&&

.AVIATION...
(06Z TAFS)
Issued at 1244 AM CDT Mon Apr 1 2024

MVFR ceilings have spread across the southern TAF sites this early
this morning. These ceilings will persist through the morning
before scattering out by the afternoon. Otherwise, as mentioned in
the previous discussion, a Pacific front will sweep across the
area this afternoon. Winds will veer to the west-southwest behind
the front and become gusty, with gusts of 30-35kt expected at
KABI and KSJT. Winds will come down in the evening but still
likely remain breezy. Finally, a line of showers and thunderstorms
may develop along the front. However, confidence is still too low
to include a mention of thunder in this TAF package.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     84  49  64  40 /  30  10   0   0
San Angelo  88  51  69  40 /  20  10   0   0
Junction    91  52  76  43 /  20  20   0   0
Brownwood   85  51  66  42 /  30  30   0   0
Sweetwater  82  48  63  42 /  20  10   0   0
Ozona       84  51  70  41 /  20  10   0   0
Brady       88  53  69  43 /  20  30   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...AP
LONG TERM....07
AVIATION...42
Hazardous weather outlook, Mar 31, 1:22 PM CST, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
222 PM CDT Sun Mar 31 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
222 PM CDT Sun Mar 31 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will be possible Monday late afternoon and evening.
In our eastern counties, a few of the storms could become strong,
approaching severe levels. The main threats will be strong winds,
hail, and dangerous lightning. Thunderstorms are possible for
much of the area next weekend, potentially impacting outdoor
festivities.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Kimble

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Drought Monitor
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Kimble County during the month of April.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173267.